Utah, 2014

High Wind in Utah, April 22, 2014

April 22, 2014 · NWS SLC · 9 events in 9 counties and zones

A strong cold front moved through Utah on April 22, bringing gusty, and sometimes destructive, winds to most of the state.

The toll

Deaths
0
Injuries
1
Property damage
$925,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front moved through Utah on April 22, bringing gusty, and sometimes destructive, winds to most of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 22, 8:20 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 22, 8:20 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
920 AM MDT TUE APR 22 2014

.SYNOPSIS...STRONG SOUTHERLY FLOW WILL DEVELOP TODAY...AHEAD OF A
POTENT COLD FRONT WHICH WILL SWEEP ACROSS THE REGION LATE THIS
AFTERNOON THROUGH TONIGHT. HIGH PRESSURE WILL FOLLOW FOR THE
LATTER PORTION OF THE WEEK...BEFORE ANOTHER STORM SYSTEM ARRIVES
LATE FRIDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...SOUTHERLY WINDS ARE BEGINNING TO INCREASE ACROSS
UTAH AND SOUTHWEST WYOMING THIS MORNING...AHEAD OF AN APPROACHING
PACIFIC TROUGH. EVERYTHING STILL LOOKS ON TRACK FOR A VERY WINDY
DAY ACROSS THE CWA...BOTH PRE-FRONTAL AND POST-FRONTAL. THE ONE
LIMITING FACTOR COULD BE WIDESPREAD CLOUD COVER OVER THE
REGION...BUT THE STRONG PRESSURE GRADIENT SHOULD STILL FACILITATE
GOOD MIXING...AND THERE MAY EVEN BE SOME BREAKS IN THE CLOUD
COVER AT TIMES...AS PATCHES BURN OFF OR PARTS OF WESTERN UTAH GET
INTO A DRY SLOT THAT IS EVIDENT ON SATELLITE OVER FAR NORTHWEST
UTAH AS OF 15Z.

IN ADDITION TO THE WINDS...THIS SYSTEM WILL ALSO BRING A
SIGNIFICANTLY COLDER AIRMASS TO THE CWA...AND A PERIOD OF
PRECIPITATION THIS AFTERNOON THROUGH TONIGHT. WITH STRONG SHEAR
AND A DRY SUB-CLOUD LAYER...ANY THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON WILL HAVE THE POTENTIAL TO ADD TO THE WINDY CONDITIONS
ACROSS THE AREA. THAT SAID...SOMETIMES SHEAR LIKE TODAYS IS TOO
STRONG...MAKING THUNDERSTORMS RELATIVELY SHORT-LIVED. CERTAINLY
SOMETHING TO KEEP AN EYE ON THROUGH THE DAY...THOUGH THE SYNOPTIC
WINDS WILL LIKELY BE THE BIG STORY. PRECIPITATION SHOULD BE
MOST WIDESPREAD IN THE EVENING HOURS...AND COULD LINGER INTO
WEDNESDAY MORNING...WITH SNOWFLAKES POSSIBLY REACHING THE VALLEY
FLOORS OF NORTHERN UTAH AFTER 09Z WEDNESDAY.

UPDATED THE FORECAST THIS MORNING TO INCREASE CLOUD COVER ACROSS
SOUTHERN UTAH. NO FURTHER UPDATES ARE ANTICIPATED...BUT WILL KEEP
A CLOSE EYE ON THE WINDS TO SEE IF ANY OF THE HEADLINES NEED TO BE
UPGRADED THROUGH THE DAY.

&&

.AVIATION...SOUTH WINDS AT THE SLC TERMINAL WILL STRENGTHEN THROUGH
THE DAY...SHIFTING TO THE NORTHWEST BETWEEN 23Z AND 01Z. THERE IS
THE POTENTIAL FOR LOW LEVEL WIND SHEAR TO IMPACT THE TERMINAL FOR A
PERIOD BETWEEN 00Z AND 03Z WITH WINDS ALOFT FROM THE SOUTH AND
NORTHERLY SURFACE WINDS. THERE IS A 20 PERCENT CHANCE THAT A
THUNDERSTORM WILL DIRECTLY IMPACT THE TERMINAL BETWEEN 21Z AND
01Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR UTZ006>010-013-
     019>021-517-518.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ002>005-
     014>016.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT WEDNESDAY FOR
     UTZ011-012.

WY...NONE.
&&

PUBLIC...SCHOENING
AVIATION...HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 22, 5:02 AM MST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 AM MDT TUE APR 22 2014

UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
602 AM MDT TUE APR 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS WILL DEVELOP TODAY ACROSS THE OUTLOOK
AREA...AHEAD OF AN APPROACHING COLD FRONT. THESE WINDS WILL BE
STRONGEST ACROSS THE WESTERN VALLEYS INCLUDING THE WASATCH FRONT.
THIS FRONT WILL CROSS NORTHERN UTAH LATE THIS AFTERNOON AND THIS
EVENING. AS THIS FRONT CROSSES NORTHERN AND CENTRAL UTAH WINDS
WILL SWITCH TO THE NORTHWEST BUT REMAIN STRONG INTO THE EVENING
HOURS.

COLDER AIR WILL SPREAD INTO THE REGION BEHIND THIS FRONT TONIGHT.
ACCUMULATING SNOWFALL IS EXPECTED ACROSS THE NORTHERN MOUNTAINS
OVERNIGHT...AND SNOW LEVELS COULD REACH THE NORTHERN VALLEYS...BUT
WITH LITTLE OR NO ACCUMULATION. FREEZING TEMPERATURES ARE POSSIBLE
ACROSS THE FAR NORTH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGERING SNOW SHOWERS WILL WILL CONTINUE INTO WEDNESDAY MORNING
ACROSS NORTHERN UTAH...MOST NUMEROUS SOUTHEAST OF THE GREAT SALT
LAKE.

ANOTHER VIGOROUS SPRING STORM WILL BRING LOCALLY STRONG WINDS
BACK TO THE OUTLOOK AREA ON FRIDAY. COLDER AND WETTER WEATHER IS
FORECAST TO SPREAD ACROSS MOST OF THE OUTLOOK AREA FRIDAY NIGHT
INTO SATURDAY...WITH VALLEY RAIN AND MOUNTAIN SNOW EXPECTED ACROSS
MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

9 high wind. Local standard time, as filed.

High Wind, Southwest Utah

When
April 22, 12:25 PM MST to 5:50 PM MST
Where
Southwest Utah forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

Peak recorded wind gusts in southwest Utah included 64 mph at the Milford ASOS, 62 mph at Brimstone Reservoir, and 60 mph at the Cedar City ASOS.

High Wind, Great Salt Lake Desert and Mountains

When
April 22, 12:30 PM MST to 6:05 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts across Utah's northwest desert included 82 mph at Wendover Peak, 76 mph at Camel Back Mountain and Upper Cedar Mountain, 74 mph at Diddle Knoll, 72 mph along Interstate 80 at Milepost 1, and many other wind gusts in the 60-70 mph range.

High Wind, Salt Lake and Tooele Valleys

When
April 22, 2:00 PM MST to 8:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
75 kt (86 mph) measured gust
Property damage
$500,000
Reported by
Newspaper

Peak recorded wind gusts across the Salt Lake and Tooele Valleys included 86 mph at Vernon Hill, 82 mph at South Mountain, 72 mph in Draper, 67 mph at the Great Salt Lake Marina and University of Utah, and several other locations with gusts in the 55-65 mph range. At a construction site in Murray, an eight-story scaffolding collapsed, damaging some of the building material it was holding. At the same site, large marble panels, weighing 80 to 100 pounds each, were picked up by wind and shattered into sharp shards. The winds also damaged several boats at the Great Salt Lake Marina. Many large trees were uprooted, with trees and branches causing power outages when they fell on power lines. A few power poles were knocked over by the winds, and a few power poles also caught fire as a result of the wind and dust brought by the storm. Roof damage was reported in several locations, and roofs were completely blown off of outbuildings in Vernon and Grantsville. Trampolines, fences, and garage doors were also commonly damaged objects in this storm. The wind was blamed for several traffic accidents across the area, both due to low visibilities in blowing dust, as well as due to tree branches falling onto roadways.

High Wind, West Central Utah

When
April 22, 2:58 PM MST to 5:45 PM MST
Where
West Central Utah forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts across west central Utah included 78 mph at the U.S. 6 at Eureka sensor, 73 mph at Fish Springs, and 61 mph at Fillmore Municipal Airport.

High Wind, Cache Valley/Utah

When
April 22, 4:25 PM MST to 6:00 PM MST
Where
Cache Valley/Utah forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$250,000
Reported by
Newspaper

Peak recorded wind gusts from the Cache Valley included 64 mph at both Lewiston and at the Logan ASOS. Large tree limbs and branches were knocked down across most of the valley, with some downed branches causing power outages in several cities, as well as blocking some roadways. Lewiston Elementary School sustained some minor cosmetic damage from the wind. A warehouse in Logan had its roof blown completely off, and several other roofs sustained damage. Several barns were also blown over, including one in Richmond near Pepperidge Farm.

High Wind, Northern Wasatch Front

When
April 22, 4:30 PM MST to 6:00 PM MST
Where
Northern Wasatch Front forecast zone
Measured
63 kt (72 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
Newspaper

Peak wind gusts across the northern Wasatch Front included 72 mph at the I-15 at Tremonton sensor, 66 mph along I-15 at the Willard Point of Entry, 63 mph at Antelope Island, 61 mph at both Brigham City and Plymouth, and 60 mph at Bothwell. The strongest winds near Tremonton toppled two large semitrailer trucks, seriously injuring one of the two drivers. Many large trees were also knocked over across the area, and the wind sent several trampolines flying out of backyards.

High Wind, Southern Wasatch Front

When
April 22, 5:00 PM MST to 8:00 PM MST
Where
Southern Wasatch Front forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$25,000
Reported by
Mesonet

The strongest wind gusts in Utah Valley occurred after the cold frontal passage, with peak recorded gusts of 73 mph in Lehi, 66 mph in Saratoga Springs, 65 mph in Highland, and several other gusts in the 50-65 mph range. Several large trees were knocked over by the wind, especially in the Lehi area. In addition, the flagpole in front of the Eagle Mountain city office was blown over.

High Wind, Wasatch Mountain Valleys

When
April 22, 6:00 PM MST to 7:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Two sensors in the Heber City area recorded particularly strong wind gusts, with a 63 mph gust at Heber City Municipal Airport - Russ McDonald Field, and 58 mph at the US-40 at Heber sensor.

High Wind, Sanpete/Sevier Valleys

When
April 22, 7:00 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

The Interstate 15 at the Sevier River sensor recorded a peak wind gust of 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515339, 515334, 515029, 515337, 515009, 515015, 515035, 515335, 515336.